Endocriene bijwerkingen van checkpointremmers

Klinische les
07-11-2019
Weena J.Y. Chen, Yvonne H.M. Krul-Poel, Chantal Roth, Mariette Labots, Alfons J.M. van den Eertwegh en Koen M.A. Dreijerink

Dames en Heren,

Immuuntherapie met checkpointremmers wordt bij steeds meer vormen van vergevorderde kanker toegepast en kan resulteren in langdurige ziekteremissie. Zorgverleners komen daarom steeds vaker in aanraking met deze medicijnen en hun bijwerkingen, waaronder endocriene bijwerkingen. Doordat de symptomen van deze endocrinopathieën ook kunnen passen bij ziekteprogressie, infecties of het gebruik van andere medicijnen, kan er vertraging in de diagnostiek en behandeling ontstaan. In dit artikel onderstrepen wij aan de hand van 3 casussen het belang van tijdige herkenning en behandeling van endocriene bijwerkingen van checkpointremmers.

Endocrine side effects of checkpoint inhibitors

Checkpoint inhibition has emerged as a promising therapeutic strategy for several types of cancer. Immune-related adverse effects (irAEs) commonly involve the endocrine system. Distinguishing endocrine side effect-related symptoms from disease progression or treatment-related toxicity can be challenging. If not recognized in time, endocrine irAEs may be life-threatening. As the use of checkpoint inhibitors is expected to increase, there is a need for more awareness of endocrine irAEs amongst health care professionals. We describe three cases that illustrate the importance of timely recognition, patient education and the management of endocrinopathies. Two patients who were treated with the checkpoint inhibitor ipilimumab developed hypophysitis and subsequent episodes of hypocortisolism. These cases underline both the frequency of diagnostic delay and the importance of patient education with regard to glucocorticoid stress dosage. The third patient presented with diabetes mellitus after administration of nivolumab. A multidisciplinary approach is warranted to ensure optimal care for patients with endocrine irAEs.

Conflict of interest and financial support: potential conflicts of interest have been reported for this article. ICMJE forms provided by the authors are available online along with the full text of this article.